Cold/Wind Chill, Northern Litchfield
- When
- January 7, 12:00 AM EST to January 8, 10:00 AM EST
- Where
- Northern Litchfield forecast zone
- Reported by
- ASOS
- Coordinates
- 41.847, -73.221 (the zone’s center; the record gives no point)
Behind a strong cold front, bitter Arctic air moved into the region beginning in the early morning hours on Tuesday, January 7th. With strong westerly winds in place, this allowed for winds chill values to be as low as -10 to -20 degrees.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Behind a strong cold front, bitter Arctic air moved into the region beginning in the early morning hours on Tuesday, January 7th. With strong westerly winds in place, this allowed for winds chill values to be as low as -10 to -20 degrees. Strong winds throughout the day on Tuesday, January 7th allowed the dangerously cold wind chill values to continue. Winds started to diminish on Tuesday night, but with continued very cold temperatures of below zero in many areas, the low wind chill values of less than -15 degrees continued. Although temperatures remaining frigid, high pressure over the region allowed for winds to be light on Wednesday, January 8th, ending the dangerously cold wind chill values.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 6, 10:05 PM EST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1005 PM EST MON JAN 6 2014
.SYNOPSIS...
LOW PRESSURE WILL DEEPEN AS IT TRACKS NORTHEAST INTO THE
CANADIAN MARITIMES OVERNIGHT...AS A FRIGID AIR MASS WILL SETTLE IN
OVER THE REGION...AND LAST THROUGH THE MIDDLE OF THE WEEK. THERE
WILL BE CONSIDERABLE LAKE EFFECT SNOW DOWNWIND OF LAKE ONTARIO OVER
THE WESTERN ADIRONDACKS AS WELL.
&&
.NEAR TERM /THROUGH TUESDAY/...
AS OF 1005 PM EST...A SECONDARY COLD FRONT CONTINUES TO APPROACH THE
REGION WITH SCATTERED SNOW SHOWER AND FLURRIES. THERE HAS BEEN AN
INCREASE OF SNOW SHOWERS SOUTH AND WEST OF THE CAPITAL REGION. THE
POPS HAVE INCREASED TO HIGH CHC VALUES OVER THE CATSKILLS AND
HELDERBERGS WITH A HALF AN INCH SNOW IS POSSIBLE WITH LOCALLY UP
TO AN INCH OVER THE HIGH TERRAIN. LOW CHC AND SLIGHT CHC POPS HAVE
BEEN EXPANDED EASTWARD FOR A FEW HOURS WITH THE PASSAGE OF THIS
BOUNDARY AND ITS ASSOCIATED SHORT-WAVE. THE LAKE EFFECT BAND HAS
SHIFT NORTHWARD INTO THE ST LAWRENCE RIVER VALLEY...BUT BASED ON
THE LATEST HIRES WRF IT SHOULD DESCEND BACK S/SE INTO THE WRN
DACKS AFTER MIDNIGHT WITH THE TROUGH PASSAGE AND THE MULTI-LAKE
CONNECTION INCREASING. THE LAKE EFFECT SNOW WARNING CONTINUES FOR
NRN HERKIMER AND HAMILTON COUNTIES. WIND CHILLS
ADVISORIES/WARNINGS ALSO REMAIN UP THROUGH TOMORROW IN THE
BITTERLY COLD AIR MASS. LOWS TONIGHT WILL BE MAINLY IN THE SINGLE
DIGITS WITH SOME BELOW ZERO READINGS OVER THE SRN DACKS.
PREVIOUS LAKE EFFECT AND WIND CHILL DISCUSSION THROUGH TOMORROW...
SOME HEAVY ACCUMULATIONS ARE POSSIBLE ESPECIALLY ALONG AND NORTH
OF ROUTE 28 WITH A FOOT TO TWO AND A HALF FEET OF SNOW POSSIBLE
THROUGH WEDNESDAY AFTERNOON. AS A RESULT...THE LAKE EFFECT SNOW WARNING
RUNS TO 1 PM ON WEDNESDAY. THE REMAINDER OF THE FA WILL REMAIN
COLD WITH LITTLE IN THE WAY OF SNOW. HIGHS ON TUESDAY WILL BE IN
THE UPPER SINGLE DIGITS TO UPPER TEENS. HAVE ISSUED A WIND CHILL
ADVISORY FOR THE ENTIRE AREA EXCEPT THE CENTRAL AND SOUTHEAST
CATSKILLS WHERE A WIND CHILL WARNING REMAINS IN EFFECT. WIND CHILL
READINGS DURING MUCH OF THE TIME WILL BE BETWEEN 15 BELOW AND 29
BELOW ZERO WITH WIND CHILL READINGS AS LOW AS 35 BELOW ZERO IN THE
WARNING AREA.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
TUESDAY NIGHT INTO WEDNESDAY THE COLD AIR REMAINS IN PLACE WITH
LITTLE MODERATION AND EXPECT WINDS TO ONLY GRADUALLY DIMINISH
THROUGH THIS TIME PERIOD WITH THE LAKE EFFECT SNOW CONTINUING
DOWNWIND OF LAKE ONTARIO. HIGHS ON TUESDAY ARE EXPECTED TO BE IN
THE UPPER SINGLE DIGITS TO MID TEENS WITH LOWS TUESDAY NIGHT 5
BELOW TO 5 ABOVE ZERO AND HIGHS ON WEDNESDAY IN THE MID TEENS TO
LOWER 20S.
WEDNESDAY NIGHT...THE LAKE EFFECT WILL BE WINDING DOWN AND THE
PRESSURE GRADIENT WILL LET UP WITH LOWS IN THE SINGLE DIGITS TO
LOWER TEENS.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
THURSDAY THROUGH FRIDAY NIGHT...THIS PORTION OF THE EXTEND PERIOD
LOOKS TO BE RATHER TRANQUIL AS A BROAD HIGH PRESSURE JUST TO THE
EAST OF OUR REGION WILL BRING FAIR WEATHER CONDITIONS. SOME 12Z
MODELS SHOW A VERY WEAK WARM FRONTAL BAND OF PRECIPITATION THAT
TRIES TO SHOW UP OVER OUR SOUTHWESTERN AREAS FRIDAY MORNING WITH
VERY LIGHT SNOW SHOWERS. OTHERWISE TEMPERATURES WILL BE ON A WARMING
TREND...AS WEST WINDS WILL SHIFT TO SOUTHWESTERLY WINDS ON THE WEST
SIDE OF THE BROAD SURFACE ANTICYCLONIC CIRCULATION. HIGH
TEMPERATURES ON THURSDAY WILL RANGE FROM THE LOWER 20S IN THE
ADIRONDACKS TO MID AND UPPER 20S FOR THE REST OF THE REGION. HIGH
TEMPERATURES ON FRIDAY WILL BE WARMER...AS HIGH TEMPERATURES WILL
RANGE FROM THE LOWER 30S IN THE ADIRONDACKS TO MID AND UPPER 30S FOR
THE REST OF THE REGION.
SATURDAY THROUGH MONDAY...AS WE GO INTO SATURDAY MORNING...A
SOUTHWESTERLY FLOW WILL CONTINUE TO BE ESTABLISHED OUT AHEAD OF OUR
NEXT FRONTAL SYSTEM IN THE OHIO VALLEY. LATEST 12Z MODEL AND MOS
DATA AS WE GO INTO SATURDAY NIGHT SHOWS THE COLD FRONT TO OUR WEST
WILL MOVE INTO THE REGION. THIS FRONT IS ASSOCIATED WITH A SURFACE
LOW PRESSURE SYSTEM OVER WESTERN QUEBEC. A DEEPENING 500 HPA AREA OF
VORTICITY /SHORT-WAVE/ ALONG AND BEHIND THE FRONT IN AN UPPER LEVEL
TROUGH DIGGING SOUTH INTO THE MID ATLANTIC MAY ENHANCE UPPER LEVEL
DIVERGENCE ALONG THE FRONT...AS THE FRONT MOVES QUICKLY THROUGH THE
REGION SATURDAY NIGHT INTO SUNDAY MORNING. PRECIPITATION TYPES WILL
BE DIURNALLY DICTATED AS LOW TEMPERATURES THROUGH THIS PART OF THE
EXTENDED PERIOD WILL BE FROM THE UPPER 20S TO MID 30S. HIGH
TEMPERATURES FROM SATURDAY THROUGH MONDAY WILL RANGE FROM THE UPPER
30S IN THE HIGH PEAKS OF THE ADIRONDACKS TO MID AND UPPER 40S FOR
THE REST OF THE REGION AS T850 TEMPS WILL BE BETWEEN 8C AND 11C. THE
FRONT WILL EXIT THE REGION SUNDAY MORNING...AS A TEMPORARY COOL
DOWN BEHIND THE FRONT EARLY SUNDAY MORNING WILL BRING A RETURN TO
ANOTHER WARMING TREND SUNDAY NIGHT INTO MONDAY...AS A SHORTWAVE
LENGTH AND AMPLITUDE SYNOPTIC PATTERN WILL DICTATE THE NORTHERN U.S.
AS WE GO INTO THE END OF THE EXTENDED PERIOD.
&&
.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
AN ARCTIC COLD FRONT HAS MOVED EAST ACROSS NEW ENGLAND WITH AN
UPPER LEVEL TROUGH IMPACTING THE REGION TONIGHT THROUGH TOMORROW.
VFR CONDITIONS ARE EXPECTED TO DOMINATE THE NEXT 24 HOURS FOR
KGFL/KPSF/KALB/KPOU WITH JUST SNOW SHOWERS OR FLURRIES AROUND
TONIGHT. VCSH GROUPS HAVE BEEN USED TO ADDRESS THE SNOW SHOWERS OR
FLURRIES. CIGS WILL VARY FROM SCT-BKN AT 3.5-5 KFT AGL INTO
TOMORROW WITH SOME MID LEVEL CLOUDS ALSO IMPACTING THE TERMINALS.
THE BIGGER ISSUE WILL BE THE STRONG...AND GUSTY WEST TO NORTHWEST
WINDS TONIGHT INTO TOMORROW IN THE CYCLONIC FLOW. LOW PRESSURE
WILL DEEPEN AND INTENSIFY NEAR THE CANADIAN MARITIMES...AND HIGH
PRESSURE WILL BE SITUATED IN THE VICINITY OF THE LOWER MS AND TN
VALLEYS. W/NW WINDS TONIGHT WILL BE 10-18 KTS WITH SOME GUSTS
AROUND 25 KTS. THE WINDS WILL INCREASE FROM THE WEST LATE TOMORROW
MORNING INTO THE EARLY AFTERNOON AT 18-23 KTS WITH SOME GUSTS IN
THE 30-35 KT RANGE. THE WINDS WILL GRADUALLY SUBSIDE TOMORROW NIGHT.
OUTLOOK...
TUESDAY NIGHT: LOW OPERATIONAL IMPACT.BLUSTERY. NO SIG WX.
WEDNESDAY TO THURSDAY NIGHT: NO OPERATIONAL IMPACT. NO SIG WX.
FRIDAY: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF SHRA...SHSN.
FRIDAY NIGHT: MODERATE OPERATIONAL IMPACT. CHANCE OF SHSN.
SATURDAY: MODERATE OPERATIONAL IMPACT. CHANCE OF SHRA...SHSN.
&&
.HYDROLOGY...
NO WIDESPREAD HYDROLOGIC PROBLEMS ARE EXPECTED OVER THE NEXT FIVE
DAYS.
COLDER TEMPS GENERALLY IN THE SINGLE DIGITS AND TEENS WILL ALLOW
FOR RIVER ICE TO THICKEN. TEMPS WILL FINALLY MODERATE TOWARD THE
END OF THE WEEK.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WIND CHILL ADVISORY UNTIL 10 AM EST WEDNESDAY FOR CTZ001-013.
NY...WIND CHILL WARNING UNTIL 10 AM EST WEDNESDAY FOR NYZ058-063.
WIND CHILL ADVISORY UNTIL 10 AM EST WEDNESDAY FOR NYZ032-033-
038>043-047>054-059>061-064>066-082>084.
LAKE EFFECT SNOW WARNING UNTIL 1 PM EST WEDNESDAY FOR NYZ032-
033.
MA...WIND CHILL ADVISORY UNTIL 10 AM EST WEDNESDAY FOR MAZ001-025.
VT...WIND CHILL ADVISORY UNTIL 10 AM EST WEDNESDAY FOR VTZ013>015.
&&
SYNOPSIS...11/WASULA
NEAR TERM...11/WASULA
SHORT TERM...11
LONG TERM...LFM
AVIATION...WASULA
HYDROLOGY...11HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 423 PM EST MON JAN 6 2014 CTZ001-013-MAZ001-025-NYZ038>043-047>054-059>061-064>066-082>084- VTZ013>015-071200- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY- NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE- WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA- WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER- EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 423 PM EST MON JAN 6 2014 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...THE MOHAWK VALLEY...CAPITAL REGION...EASTERN ADIRONDACKS...LAKE GEORGE SARATOGA REGION...TACONICS...HELDERBERGS...SCHOHARIE VALLEY...MID HUDSON VALLEY OF EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND CHILL ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND CHILL ADVISORY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ032-033-071200- NORTHERN HERKIMER-HAMILTON- 423 PM EST MON JAN 6 2014 ...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 1 PM EST WEDNESDAY... ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN HERKIMER AND HAMILTON COUNTIES OF EAST CENTRAL NEW YORK. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW WARNING. WIND CHILL ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW WARNING. WIND CHILL ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO SEND SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. NYZ058-063-071200- WESTERN GREENE-WESTERN ULSTER- 423 PM EST MON JAN 6 2014 ...WIND CHILL WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN CATSKILLS OF EAST CENTRAL NEW YORK. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND CHILL WARNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND CHILL WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/ALBANY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1045 PM EST MON JAN 6 2014
CTZ001-MAZ001-025-NYZ058>061-063>066-070445-
NORTHERN LITCHFIELD CT-SOUTHERN BERKSHIRE MA-NORTHERN BERKSHIRE MA-
EASTERN GREENE NY-WESTERN GREENE NY-WESTERN ULSTER NY-
EASTERN ULSTER NY-WESTERN DUTCHESS NY-EASTERN DUTCHESS NY-
WESTERN COLUMBIA NY-EASTERN COLUMBIA NY-
1045 PM EST MON JAN 6 2014
...A LINE OF SNOW SHOWERS AND A FEW EMBEDDED SNOW SQUALLS IN
LITCHFIELD...BERKSHIRE...GREENE...ULSTER...DUTCHESS AND COLUMBIA
COUNTIES...
AT 1042 PM EST...SNOW SHOWERS AND EMBEDDED SQUALLS WERE DETECTED BY
RADAR. THESE SNOW SHOWERS AND EMBEDDED SQUALLS WERE LOCATED ALONG A
LINE EXTENDING FROM 7 MILES NORTHWEST OF NEW LEBANON TO CLAVERACK TO
7 MILES WEST OF PHOENICIA...OR ALONG A LINE EXTENDING FROM 9 MILES
EAST OF NASSAU TO HUDSON TO 14 MILES SOUTHEAST OF ROXBURY...AND
MOVING EAST AT 15 MPH.
SNOW SHOWERS AND ISOLATED SQUALLS WILL BE NEAR...
PHILMONT BY 1050 PM EST
NAPANOCH BY 1100 PM EST
ELLENVILLE...WOODLAND VALLEY CAMPGROUND AND HIGH FALLS BY 1105 PM EST
WOODLAND VALLEY CAMPGROUND...PHOENICIA AND NEW LEBANON BY 1110 PM EST
PHOENICIA AND AUSTERLITZ BY 1115 PM EST
SNOW ACCUMULATIONS WILL RANGE FROM A DUSTING TO A HALF AN INCH IN A
FEW SPOTS.
&&
LAT...LON 4180 7453 4187 7447 4196 7465 4203 7471
4248 7367 4250 7345 4250 7341 4211 7306
4204 7305 4204 7300 4199 7302 4159 7437
TIME...MOT...LOC 0342Z 271DEG 12KT 4255 7345 4222 7370
4210 7446
15SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1145 PM EST MON JAN 6 2014
CTZ001-MAZ025-NYZ060-061-065-066-070600-
NORTHERN LITCHFIELD CT-SOUTHERN BERKSHIRE MA-WESTERN DUTCHESS NY-
EASTERN DUTCHESS NY-WESTERN COLUMBIA NY-EASTERN COLUMBIA NY-
1145 PM EST MON JAN 6 2014
...SNOW SHOWERS WITH EMBEDDED SNOW SQUALLS IN
LITCHFIELD...BERKSHIRE...DUTCHESS AND COLUMBIA COUNTIES...
AT 1139 PM EST...SNOW SHOWERS AND EMBEDDED SNOW SQUALLS WERE
DETECTED BY RADAR. THESE SNOW SQUALLS WERE GENERALLY LOCATED ALONG A
LINE EXTENDING FROM NORFOLK TO WEST OF PINE PLAINS...OR ALONG A LINE
EXTENDING FROM SOUTHEAST OF GREAT BARRINGTON TO NORTHEAST OF
RHINEBECK...AND MOVING SOUTHEAST AT 25 MPH. SNOW SQUALLS ALSO EXTEND
NORTHWARD INTO SOUTHERN COLUMBIA COUNTY.
SNOW SQUALLS WILL BE NEAR...
NORFOLK AND MILLERTON BY 1150 PM EST
FALLS VILLAGE AND STANFORDVILLE BY 1155 PM EST
WINSTED AND SHARON BY 1210 AM EST
AMENIA BY 1215 AM EST
DOVER PLAINS BY 1220 AM EST
NEW HARTFORD BY 1225 AM EST
SNOW SQUALLS WILL PRODUCE HEAVY SNOW AND NEAR WHITE OUT CONDITIONS
CAN BE EXPECTED. GENERALLY AN INCH OR LESS OF SNOW WILL
ACCUMULATE...BUT THE SEVERITY OF THE SNOW SQUALLS WILL SIGNIFICANTLY
REDUCE VISIBILITY AND CAUSE EXTREMELY HAZARDOUS DRIVING CONDITIONS.
&&
LAT...LON 4202 7390 4237 7370 4235 7322 4219 7301
4215 7303 4214 7307 4204 7305 4204 7300
4197 7302 4198 7289 4196 7288 4191 7290
4188 7294 4182 7294 4175 7318 4168 7355
TIME...MOT...LOC 0443Z 301DEG 22KT 4202 7317 4196 7377
JPVThe national radar mosaic for the moment the first event began.
2 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2014Every state in 2014This day in weather historyWarnings in Connecticut, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 486499, 486500.